Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 14, NWS Bismarck, ND

March 10, 202232 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 10, 2022, 3:00 PM MST for 32 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2022, 3:00 PM MST (22:00 UTC)
Expired
Mar 10, 2022, 8:00 PM MST
In force
5 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS73 KBIS 102200
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
400 PM CST Thu Mar 10 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110300-
/O.NEW.KBIS.WI.Y.0014.220310T2200Z-220311T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carrington, Parshall, Hettinger,
Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood,
Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New
Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley,
Hazen, New England, Wishek, Underwood, Ellendale, St. John,
Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon,
Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner,
Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison,
Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday,
Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg,
Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau
400 PM CST Thu Mar 10 2022 /300 PM MST Thu Mar 10 2022/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST/8 PM MST/ THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph.

* WHERE...Western and central North Dakota.

* WHEN...Until 9 PM CST/8 PM MST/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Scattered snow showers and areas of blowing 
  snow will reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
1 follow-up statement
835 
WWUS73 KBIS 110257
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
857 PM CST Thu Mar 10 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110400-
/O.EXP.KBIS.WI.Y.0014.000000T0000Z-220311T0300Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Carrington, Parshall, Hettinger,
Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood,
Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New
Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley,
Hazen, New England, Wishek, Underwood, Ellendale, St. John,
Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon,
Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner,
Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison,
Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday,
Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg,
Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau
857 PM CST Thu Mar 10 2022 /757 PM MST Thu Mar 10 2022/

...WIND ADVISORY WILL EXPIRE AT 9 PM CST/8 PM MST/ THIS EVENING...

Strong northwest winds will gradually diminish through the remainder 
of the evening, with occasional gusts near 45 mph.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 10, 2:08 PM MST, 52 minutes earlier.

Area forecast discussion, Mar 10, 2:08 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
308 PM CST Thu Mar 10 2022

.SHORT TERM...(This evening through Friday)
Issued at 307 PM CST Thu Mar 10 2022

Very cold wind chills and blowing snow highlight the short term
forecast period.

Gusty southwest winds and compressional warming ahead of an Arctic
front will temporarily warm southern portions of North Dakota. A
surface trough located near far northwestern North Dakota with a
cold front lagging behind will dive through the area this
afternoon through evening. Localized snow showers are possible
across North Dakota with increased confidence for the eastern
portions of North Dakota. Snow accumulations will remain minimal
across much of the region with some areas, experiencing post
frontal banding could see locally higher amounts. The duration
will remain short as the aforementioned cold front dives through
the region. Winds associated with the front will likely cause
blowing snow. Areas of concern, anywhere with snow on the ground
north and east of the Missouri River. Blowing snow will likely
continue through tomorrow morning. Post frontal winds are forecast
to hoover around 20-25 kts bringing forth very cold wind chills
as low as minus 30 below through all of North Dakota. Therefore, a
Wind Chill Advisory has been issued for the region. Temperatures
will struggle to warm Friday due to the reinforced Arctic air
mass. Sfc high pressure will build over central North Dakota
reducing winds across the state by Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 307 PM CST Thu Mar 10 2022

A southwest to northeast pressure gradient is going to form across
the state veering winds out of the south to southwest. Winds will
increase by Saturday morning in combination with frigid low
temperatures will result very cold wind chills as low as minus 30.
Therefore, a Wind Chill Advisory will likely be issued for
eastern North Dakota. Saturday morning will be the end of the cold
pattern for a while.

Ridging begins to build over Western CONUS by Saturday placing the
western portions of ND under the eastern periphery of the ridge.
Increasing upper level heights and southwesterly flow will warm
temperature 30 to 40 degrees from their morning lows. Saturday
evening a clipper will clip the northeastern portion of North
Dakota bringing minimal snow accumulations. Sunday a trough is
going to dig into the ridging temporary flattening the ridge over
the Intermountain West, however the trough is of Pacific origin
not transporting Arctic air. A shortwave trough is forecast to
round the base of the trough progressing through the area. Light
snow accumulations are expected Sunday evening for the northern
North Dakota while the southern portions will see a rain snow mix.
Temperatures are going to stay warm by the start of next week,
above freezing area wide. Tuesday high temperatures across
southwestern North Dakota and south central North Dakota will
range from low 50s to upper 60s. High temperatures across
northeastern North Dakota are forecast to hoover around freezing
to the low 40s. The warming trend will continue into the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CST Thu Mar 10 2022

VFR to start the 18Z TAF period, before a strong cold front sweeps
from northwest to southeast starting later this afternoon. This
front will turn winds to the northwest and bring gusts up to 40 kts.
Isolated snow showers will be possible as well, more likely across
far northern portions of the state. Any snow shower will likely
create brief periods of low visibility. Confidence of snow showers
impacting KXWA-KMOT is relatively low still, thus will keep mention
at VCSH for now, but this will require watching. Periods of MVFR
cigs along and behind front are possible as well. Front should reach
KXWA by 20Z, KMOT-KDIK around 21-23Z, and KBIS-KJMS around 23-01Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
noon CST /11 AM MST/ Friday for NDZ017>020-031>034-040>045.

Wind Chill Advisory until 2 PM CST Friday for NDZ001>005-009>013-
021>023-025-035>037-046>048-050-051.

&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...AE
Hazardous weather outlook, Mar 10, 2:26 PM MST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
326 PM CST Thu Mar 10 2022

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-112130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
326 PM CST Thu Mar 10 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect this evening through Friday
morning. See weather.gov/bis for details.

Areas of falling and blowing snow may reduce visibilities at
times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Chill Advisory is in effect this evening through Friday
morning. See weather.gov/bis for details.

Areas of falling and blowing snow may reduce visibilities at
times Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-031>034-040>045-112130-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
326 PM CST Thu Mar 10 2022 /226 PM MST Thu Mar 10 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory is in effect this evening until mid-morning
Friday. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Chill Advisory is in effect this evening until mid-morning
Friday. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EDWARDS

In the hours before

Special weather statement, Mar 10, 1:17 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
217 PM CST Thu Mar 10 2022

NDZ001>005-009>013-021>023-025-035>037-047-048-050-051-102315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison,
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen,
Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek,
Ashley, Oakes, and Ellendale
217 PM CST Thu Mar 10 2022

...AREAS OF SNOW AND BLOWING SNOW TO REDUCE VISIBILITY AT TIMES
TODAY THROUGH FRIDAY MORNING...

A cold front will move from northwest to southeast across North
Dakota this afternoon and evening, producing gusty northwesterly
winds and isolated to scattered snow showers. The winds will also
create areas of blowing snow north and east of the Missouri River.
The cold front, snow, and blowing snow will impact northwest
North Dakota this afternoon, the north central in the early
evening, and then the James River Valley this evening through
Friday morning. Expect brief periods of poor visibility within
areas experiencing falling and blowing snow.

If you are traveling and run into an area of reduced visibility be
sure to slow down. The latest road conditions can be obtained by
calling 5 1 1.

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:03 PM MSTWind Chill AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more40 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.